VA AM Report: Angioedema!

This morning our future ID fellow, Sydney Ramirez, presented two cases of angioedema. One patient was in her 50s, experienced associated urticaria, and was responsive to steroids, anti-histamines, and epinephrine. The second patient was in her teens, had a family member with similar issues and was unresponsive to epinephrine and steroids during acute attacks. Dr. Zuraw, EXPERT in angioedema, explained angioedema can be mediated by histamine (IgE mediated v. direct mast cell activation v. immunologic/idiopathic) and by bradykinin (problem with enzymes that break down bradykinin v. dysfunction/deficiency in C1 esterase inhibitor v. antibodies to C1 esterase inhibitor). History and clinical picture is important in differentiating the different types! Key Points: 1. “Histamine responsive” is a term you can use only when a patient has proven to be responsive to high doses antihistamines in the prophylactic setting (i.e. the the number of attacks is decreased). You cannot determine this in the acute setting! 2. There are two main types of angioedema:

read more VA AM Report: Angioedema!

Friday School: Geriatrics Galore!

We continued our geriatrics/general internal medicine Friday school block this week! We started with back-to-back sessions by our AMAZING geriatrician and associate program director, Dr. EB Sladek about healthcare maintenance in the geriatric population and a polypharmacy game. Remember “Bed-to-Bacon” for the activities of daily living! If you can get out of bed (transferring), wash up ( bathing/showering and personal hygiene), get dressed (dressing), and get to the kitchen  (functional mobility) to eat bacon (self-feeding, you don’t have to cook it!), you’re able to complete your basic ADL’s! An important geriatric mantra is “fix the can’ts” (ie: can’t read, afford, open, remember, or swallow medications). Even if a patient wants to take the medications they are supposed to, they aren’t able to if they can’t! The interns joined us for sessions about dementia with Dr. Ellen Lee (amazing geriatric psychiatrist) and advanced communication with Chris Onderdonk (invaluable palliative care clinical social worker). Get excited to put these communication skills to

read more Friday School: Geriatrics Galore!

FREE Training About Buprenorphine for Opioid Use Disorder

In the midst of an epidemic of opioid misuse and overdose deaths, it’s valuable for all clinical staff to be aware of an effective treatment for this large public health problem.  Who:  Any MD’s, DO’s, PA’s or NP’s.  Residents can take this course prior to obtaining their own DEA – your completion will be recorded for use later. What:  AAAP Buprenorphine Half and Half Course (1/2 online and 1/2 in person) Where:  MET Building, Room 223 When:  May 29th, 12:30-4:45 pm Why:  To be qualified to get a DEA waiver to prescribe buprenorphine AND to feel confident managing this growing patient population Interested? Block your calendars and RSVP to Carla Marienfeld at cmarienfeld@ucsd.edu Details: The in person portion is ½ of the 8 hour requirement.  The remaining ½ must be done on line, and you must pass a self-study exam to apply for the waiver.

MTC: Altered Mental Status

We discussed a fascinating case presented by Dr. Lago-Hernandez today! The case is of a woman in her 60s who was admitted for surgical management of mastoiditis diagnosed at outside hospital. She underwent this procedure with no complications and initially did very well. Then she developed an acute change in mental status consisting of awake, nonverbal state also with myoclonus and hyperreflexia. Our diagnostic schema was to start with the easy rule outs for changes in mental status (basic labs, CT head, EEG, ECG) then we developed a long list of possibilities using the categories  CNS/structural, metabolic, pharm/toxic, infectious, and the dreaded “other.” We learned that her labs, CT, EEG, ECG and CXR didn’t lead to a clear diagnosis so we had to dive deeper and consider the time course. On further investigation she had been transitioned from ceftriaxone to Cefepime two days before this happened and our expert discussant Dr. Johns from ID pharmacy reminded us of the potential

read more MTC: Altered Mental Status

MTC: Hypoglycemia due to accidental sulfonylurea ingestion

This morning, Samantha Spilman presented a great case of an elderly patient without diabetes who presented with altered mental status due to hypoglycemia. Interestingly, the patient remained quite hypoglycemic after significant IV dextrose. Labs were consistent with endogenous insulin secretion (high insulin, pro-insulin and C-peptide). Late in the hospital stay, the sulfonylurea screen was positive for Glipizide. We reviewed the differential diagnosis for hypoglycemia and the mechanism of action for sulfonylureas. We were fortunate to have Dr. Matthew Riddle, one of the 2nd year toxicology fellows present to do a deep dive into the pharmacology of hypoglycemia. Great job Samantha! PS – The patient had received Glipizide inadvertently at her SNF prior to admission…

MTC – Stevens-Johnson Syndrome/TEN

This morning, Amie Nguyen presented a great case at the VA morning teaching conference on Stevens-Johnson Syndrome. The case is a 25 year old man without any PMH who was put on Bactrim for a suspected mild cellulitis. Six days after starting, he noticed mild papules with erythema to his wrists, that quickly spread to his trunk, face, back and legs over the next 4 days. He then developed mucosal lesions with oral erosions and some subjective blurred vision and shortness of breath. He was seen in an outside ER every day for 3 days, was told to stop Bactrim and treated with Prednisone, Benadryl and magic mouthwash. On his third visit to the ER, concern for SJS was raised so patient was transferred to UCSD for Dermatology evaluation. Dermatology immediately agreed with concern for SJS, in fact, more likely TEN given total BSA involvement was estimated >30%. Taken off all medications, provided with intense supportive care (fluid resuscitation, low

read more MTC – Stevens-Johnson Syndrome/TEN

MTC: Phenytoin and Altered Mental Status

Eric Jones used his fresh PGY3 skills to expertly present a case of altered mental status secondary to phenytoin toxicity. See the slideshow below for the illness script of phenytoin toxicity. Altered mental status is a difficult clinical entity with a wide spectrum of disease (ranging from delirium to dementia and activated states of arousal or obtundation) and broad differential (many life-threatening but reversible etiologies). When approaching this you should have a systematic approach and be able to intervene early for etiologies that are quickly reversible before expanded workup (glucose for hypoglycemia, thiamine for possible Wernicke’s, naloxone for possible opioid overdose, and caution with flumazenil for benzodiazepines as it can precipitate seizures). Patients should have follow-up after an admission for AMS or in-hospital delirium. Be sure to address polypharmacy before discharge as it a potential cause of readmission and iatrogenic harm. Of note, PHENYTOIN Phillip stands for P: P450 interactions, H: Hirsutism, E: Enlarged gums, N: Nystagmus , Y: Yellow/brown

read more MTC: Phenytoin and Altered Mental Status

Owen MTC: Antiretroviral Review with Dr. Kadakia

Dr. Ankita Kadakia gave us an EXCELLENT chalk talk this morning on antiretrovirals!! She reviewed the mechanism of action of the different classes of medications, the history behind the 2 NRTI-backbone, the side effects associated with different classes and different medications, as well as when you may want to choose certain regimens over others based on a patient’s comorbidities. It was an extremely helpful lecture, and we all have a much better understanding of ARVs now! Thank you so much, Dr. Kadakia!!